Vicodin withdrawal — understanding how to deal with symptoms and using triggers can help.
The following is a guest post by Art Coburn, founder of the Drug Addiction Therapy Guy website. Art is a recovering addict and his goal is to “help others and let them know that they too can get clean and sober.” He can be reached at email@example.com.
Attention readers: The DrugAddictionTherapyGuy website no longer seems to be under Art Coburn’s control, and I am unable to contact him via the email address he provides in his guest post. If you would like more information on Vicodin and Opioids in general, please visit Opioids911.org or NIDA > Opioids.
Dealing With Symptoms and Using Triggers During Vicodin Withdrawal by Art Coburn
What is Vicodin? The medication is actually a mixture of hydrocodone and acetaminophen which is found in common Tylenol. Like heroin or morphine, vicodin gives people a sensation or high that is characterized by euphoric feelings.
Vicodin withdrawal is very common in society today. The fact that people do not think twice about taking prescription painkillers is one common reason why so many people develop an addiction. They assume that just because the medication was prescribed by a physician it is safe.
Many drugs that doctors prescribe to patients are addictive, and this medication is one of the most dangerous and habit-forming substances available by prescription. This prescription medication is known for effectively relieving pain caused by illnesses and injuries. However, the substance is also used as a party drug for people who prefer to get high on drugs.
What happens is many times these party goers use it every day because this is their lifestyle by doing this it opens the door for vicodin addiction.
When it comes to withdrawal, one of the first you should know is that most people do not understand how they can become addicted to this drug which their doctor prescribed for them; furthermore, they know little to nothing about how to get through withdrawal.
If you have become addicted to this drug you should know that it poses a tough withdrawal process with harsh symptoms. The body has become chemically dependent on the drug and once the addict stops abruptly, the body goes into a form of shock. The ideal way to treat the withdrawal would be in an opiate rehab.
How long does it take to withdraw from Vicodin?
Withdrawal from vicodin can begin anywhere between six to twelve hours after the last dose; furthermore this is when the body to begins to adjust, and in the meantime, the addict will experience a variety of very unpleasant symptoms, such as headaches, diarrhea, insomnia, muscle spasms, chills, goose bumps, and much, much more. This can go on for anywhere from 3 to 5 days.
Withdrawal symptoms and the severity of pain one may experience
Also, the severity of the withdrawal symptoms may vary upon a person’s body type and the severity of their addiction; for example, an addict who has been abusing vicodin every day for years will more than likely experience a more severe withdrawal than someone who has only been using them for a couple months or so. In other words if you are used to a high levels of vicodin your withdrawal symptoms will be much worse.
Now for those of you who can not afford to go to rehab or simply do not want to for whatever reason it is possible to stop at home without using anything other than over the counter medications to ease the pain of withdrawal. After the body has adjusted to the lack of the drug, the withdrawal symptoms can still feel prolonged and intense and for this reason, it is often best to try and wean off of the drug. Yet, that can be hard for an addict with a diminished sense of self control so I would suggest giving your medication to a trusted family member or friend to dole out to you. In any case it is advised that you speak with your prescribing physician before you attempt this.
Tips to weaning or tapering off of Vicodin
For most of you the weaning process is best is done under the supervision of a doctor or addiction specialists. This is also why rehab clinics are such a valuable service.
Doing detox all by yourself or trying to taper down is not recommended because:
1) It is almost impossible for an addict to know just the right amount of opiate to take in order to reduce withdrawal symptoms without over-medicating.
2) We need the support of other people going through the same detox process in order to stay strong against the threat of relapse.
3) We need a medically supervised environment to guard against physical withdrawal complications such as dehydration.
Once a person has successfully gone through withdrawal, they still need to guard against possible relapse. This would include removing themselves from old social circles and reducing the possibility of coming into contact with the drug.
This becomes more of a psychological aspect of addiction, and there are plenty of specialized 12 step programs like narcotics anonymous that can aid an addict towards recovery.
Good luck and feel free to email me with any questions at firstname.lastname@example.org.